Alert archive / California / Frost Advisories in 2024
Frost Advisory 20, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Oct 16, 2024, 1:25 PM PDT for 4 counties in California. It took effect at Oct 17, 2024, 3:00 AM PDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2024, 1:25 PM PDT (20:25 UTC)
- In effect from
- Oct 17, 2024, 3:00 AM PDT
- Expired
- Oct 17, 2024, 7:54 AM PDT
- In force
- 5 hr
- Issued by
- NWS Eureka, CA
Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 102 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WWUS76 KEKA 162025 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 125 PM PDT Wed Oct 16 2024 CAZ106-108-110-111-170445- /O.NEW.KEKA.FR.Y.0020.241017T1000Z-241017T1500Z/ /O.CON.KEKA.FZ.A.0004.241018T0800Z-241018T1700Z/ Southern Humboldt Interior-Southern Trinity-Northwestern Mendocino Interior-Northeastern Mendocino Interior- Including Zenia, Covelo, Peanut, Ruth, Bridgeville, Kneeland, Bull Creek, Hayfork, Hyampom, Laytonville, Potter Valley, Legget, Dinsmore, Willits, and Forest Glen 125 PM PDT Wed Oct 16 2024 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT THURSDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * WHAT...For the Frost Advisory, temperatures as low as 36 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 26 possible. * WHERE...Northern Mendocino Interior, Southern Humboldt Interior, and Southern Trinity. * WHEN...For the Frost Advisory, from 3 AM to 8 AM PDT Thursday. For the Freeze Watch, from late Thursday night through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ114-170445- /O.NEW.KEKA.FR.Y.0020.241017T1000Z-241017T1500Z/ Northern Lake- Including Gravelly Valley Airport 125 PM PDT Wed Oct 16 2024 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT THURSDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Northern Lake. * WHEN...From 3 AM to 8 AM PDT Thursday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ107-170445- /O.CON.KEKA.FZ.A.0004.241018T0800Z-241018T1700Z/ Northern Trinity- Including Carrville, Big Bar, Trinity Center, Weaverville, Douglas City, and Junction City 125 PM PDT Wed Oct 16 2024 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures as low as 29 possible. * WHERE...Northern Trinity. * WHEN...From late Thursday night through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
3 follow-up statements
955 WWUS76 KEKA 170216 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 716 PM PDT Wed Oct 16 2024 CAZ106-108-110-111-171030- /O.CON.KEKA.FR.Y.0020.241017T1000Z-241017T1500Z/ /O.CON.KEKA.FZ.A.0004.241018T0800Z-241018T1700Z/ Southern Humboldt Interior-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 716 PM PDT Wed Oct 16 2024 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT THURSDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * WHAT...For the Frost Advisory, temperatures as low as 36 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 26 possible. * WHERE...Northern Mendocino Interior, Southern Humboldt Interior, and Southern Trinity. * WHEN...For the Frost Advisory, from 3 AM to 8 AM PDT Thursday. For the Freeze Watch, from late Thursday night through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ114-171030- /O.CON.KEKA.FR.Y.0020.241017T1000Z-241017T1500Z/ Northern Lake- 716 PM PDT Wed Oct 16 2024 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT THURSDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Northern Lake County. * WHEN...From 3 AM to 8 AM PDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ107-171030- /O.CON.KEKA.FZ.A.0004.241018T0800Z-241018T1700Z/ Northern Trinity- 716 PM PDT Wed Oct 16 2024 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures as low as 27 possible. * WHERE...Northern Trinity County. * WHEN...From late Thursday night through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka && $$
870 WWUS76 KEKA 171028 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 328 AM PDT Thu Oct 17 2024 CAZ106-108-110-111-171830- /O.CON.KEKA.FR.Y.0020.000000T0000Z-241017T1500Z/ /O.CON.KEKA.FZ.A.0004.241018T0800Z-241018T1700Z/ Southern Humboldt Interior-Southern Trinity-Northwestern Mendocino Interior-Northeastern Mendocino Interior- Including Hayfork, Bridgeville, Peanut, Bull Creek, Zenia, Legget, Covelo, Forest Glen, Willits, Dinsmore, Ruth, Kneeland, Hyampom, Laytonville, and Potter Valley 328 AM PDT Thu Oct 17 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... * WHAT...For the Frost Advisory, temperatures as low as 36 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 29 possible. * WHERE...Northern Mendocino Interior, Southern Humboldt Interior, and Southern Trinity. * WHEN...For the Frost Advisory, until 8 AM PDT this morning. For the Freeze Watch, from late tonight through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ114-171500- /O.CON.KEKA.FR.Y.0020.000000T0000Z-241017T1500Z/ Northern Lake- Including Gravelly Valley Airport 328 AM PDT Thu Oct 17 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Northern Lake. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ107-171830- /O.CON.KEKA.FZ.A.0004.241018T0800Z-241018T1700Z/ Northern Trinity- Including Weaverville, Trinity Center, Junction City, Big Bar, Carrville, and Douglas City 328 AM PDT Thu Oct 17 2024 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures as low as 30 possible. * WHERE...Northern Trinity. * WHEN...From late tonight through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JHW
078 WWUS76 KEKA 171454 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 754 AM PDT Thu Oct 17 2024 CAZ106-108-110-111-172300- /O.CAN.KEKA.FR.Y.0020.000000T0000Z-241017T1500Z/ /O.CON.KEKA.FZ.A.0004.241018T0800Z-241018T1700Z/ Southern Humboldt Interior-Southern Trinity-Northwestern Mendocino Interior-Northeastern Mendocino Interior- Including Willits, Zenia, Ruth, Hayfork, Bridgeville, Legget, Covelo, Forest Glen, Kneeland, Hyampom, Potter Valley, Laytonville, Bull Creek, Dinsmore, and Peanut 754 AM PDT Thu Oct 17 2024 ...FROST ADVISORY IS CANCELLED... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures as low as 29 possible. * WHERE...Northern Mendocino Interior, Southern Humboldt Interior, and Southern Trinity. * WHEN...From late tonight through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ114-171600- /O.CAN.KEKA.FR.Y.0020.000000T0000Z-241017T1500Z/ Northern Lake- Including Gravelly Valley Airport 754 AM PDT Thu Oct 17 2024 ...FROST ADVISORY IS CANCELLED... $$ CAZ107-172300- /O.CON.KEKA.FZ.A.0004.241018T0800Z-241018T1700Z/ Northern Trinity- Including Big Bar, Junction City, Carrville, Weaverville, Douglas City, and Trinity Center 754 AM PDT Thu Oct 17 2024 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures as low as 30 possible. * WHERE...Northern Trinity. * WHEN...From late tonight through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 16, 4:33 AM PDT, 8 hours 52 minutes earlier.
Area forecast discussion, Oct 16, 4:33 AM PDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
433 AM PDT Wed Oct 16 2024
.SYNOPSIS...A more well defined cold front will begin to impact the
area today with increasing northerly wind, midlevel clouds, and
drizzle along the coast through early Thursday. Dry cold air will
build in behind the front allowing for particularly cold conditions
as skies clear and winds weaken Friday morning.
&&
.DISCUSSION...A minor shortwave rotating across the area has brought
slightly cooler conditions alongside scattered midlevel clouds and
valley fog. That said, the wave was too weak to produce any rain
beyond very light drizzle near the coast with only 0.01 to 0.03
inches observed.
A deeper wave with a much better defined surface cold front will
cross the area this afternoon and evening. Though stronger, this
front will still lack any substantial moisture, making coastal
drizzle one again the only expected precipitation. At this point,
NBM shows only a 10 to 20% chance of even 0.1 inches of light rain
along the immediate coast over the next 36 hours. That said, even
without rain, midlevel clouds will continue to spread across the
area through early Thursday.
Though little rain is expected along the front, surface low pressure
will contrast strongly with building high pressure over the eastern
Pacific. This will generate strong northeast flow, especially as the
front reaches the Sacramento Valley. Winds will be strongest just
behind the front Thursday into Friday, mostly right along the shore,
around the rim of the Sacramento Valley, and within well oriented
terrain such as the Russian River Valley. Most likely gusts remain
between 25 and 35 mph with only a 20 to 30% chance of any gusts over
40 mph, isolated to the highest and most exposed peaks. Winds will
be strongest overnight Thursday and Friday when northeast flow
combines with normal terrain winds.
Very cold, dry air will at least briefly advect across the area
behind the front. The effects of this air will be felt as soon as
tonight with some isolated lows in the mid 30s. That said, lingering
midlevel clouds and enhanced winds will most likely inhibit frost
formation. The chances of frost, however, will need to be watched
closely. The coldest temperatures are most likely Thursday night
into Friday. Though strong northeast winds will occur around the
Sacramento Valley and for the southern half of the area, much calm
conditions further north alongside very dry air and clear skies will
most likely allow for widespread freezing conditions in interior
valleys. For areas such as Hayfork, Dinsmore, Covelo, and
Weaverville, NBM shows a 50 to 70% chance of lows below freezing.
Freezing conditions are really only possible for one night as cold
air quickly pushes east and marine air returns.
Essentially all cluster ensemble members show high pressure briefly
building this weekend. About 80% of ensemble members show high
pressure then giving way to a positively tilted trough, though the
exact strength and timing of the trough varies widely. Most models
show just enough moisture transport along the trough to generate a
weak atmospheric river. No models show anything more than light
rain, however, with most likely rainfall concentrated along the
North Coast of 0.2 and 0.5 inches. The evolution of any trough is
unclear with very high uncertainty by early next week. About 50%
models show a dry pattern with the other 50% showing continued rain
chances.
/JHW
&&
.AVIATION...A relatively weak system continues to push through Northwestern
California. Light scattered showers are still possible into the late
morning for Del Norte County, as well as northern Humboldt County.
Periods of IFR conditions are possible, with LIFR conditions around
Humboldt Bay into mid morning. General cloudiness will be expected
for all terminals through early afternoon, while cloudiness will
remain most of the TAF period for coastal terminals with VFR to
maybe MVFR conditions expected. Gusty northerly winds are expected
for southern Mendocino and Lake County this afternoon with
forecasted gusts at KUKI near 20 knots. /JLW
&&
.MARINE...The sea state continues to be dominated by a decaying mid-period
northwesterly swell. Significant wave heights continue to be just
under 10 feet. Relatively light northerly winds of 5-10 kts continue
through this evening outside the expansion fan in the lee of Cape
Mendocino, where gusts up to 25 kts can be found. A chance of light
rain is possible today, with the highest chances found north of Cape
Mendocino. Another shot of rain is possible Thursday, again with the
highest chances north of Cape Mendocino. Northerlies ramp up this
evening through Friday. Near-gale force gusts are possible in the
lee of Cape Mendocino, while gusts peak around 15-20 kts nearshore.
JB
&&
.FIRE WEATHER...A well defined cold front will begin to cross the
area today, generating unsettled conditions. While the front will
bring widespread clouds, wetting rain is very unlikely (less than
10% chance for the interior). Any rain that does occur will be
restricted to the coast. Strong winds, however, will sweep across
the area behind the front.
Enhanced northerly winds will build this afternoon through Thursday,
especially on coastal ridges and along the Russian River Valley. This
first increase in winds will still accompany moderate marine air,
limiting fire weather concerns. Most likely gusts by Thursday
afternoon will be between 20 and 30 mph.
Much drier air will build overnight Thursday and into the weekend.
Daytime RH will crash into the low teens with poor overnight
recoveries at high elevations of 30 to 40 percent. Strong
northeasterly winds will pull east and focus along the rim of the
Sacramento Valley and along high ridges in Lake County. WInds will
be strongest overnight Thursday into Friday and again early Saturday
morning with most likely gusts overnight of 25 to 35 mph. NBM shows
a roughly 30% chance of isolated gusts over 45 mph during this time
on exposed ridges. Strong winds and low RH will best align in
southern Lake Country where a Red Flag Warning is in effect. Much
more isolated and short lived critical conditions are possible
around the same period in southern Mendocino and and around the
Yolla Bollys. Conditions will greatly ease again into the weekend
with higher RH and much calmer winds. /JHW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Freeze Watch from late Thursday night through Friday
morning for CAZ106>108-110-111.
Red Flag Warning from 11 PM Thursday to 5 PM PDT Saturday
for CAZ264.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 3 AM Thursday to 3 PM PDT Friday
for PZZ455-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 2:34 AM PDT | Freeze Watch | EKA | Humboldt, Mendocino, Trinity | 33 hr |
| Oct 16, 2:50 PM PDT | Gale Warning | EKA | 32 hr |
Nearby
Frost Advisories in California, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.